Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 55, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 13, 2019, 6:32 PM CDT for 6 counties in Kansas. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2019, 6:32 PM CDT (23:32 UTC)
- Expired
- Aug 13, 2019, 9:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Gove County, KS, Graham County, KS, Logan County, KS, Norton County, KS, Sheridan County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 124 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 7:03 PM CDT | FLASH FLOOD | Hill City, KS | CORRECTS PREVIOUS FLASH FLOOD REPORT FROM HILL CITY. STREETS DOWNTOWN HILL CITY ARE FLOODED AND IMPASSABLE. CORRECTION TO REPORT SOURCE FROM LAW ENFORCEMENT, NOT PUBLIC. |
| Aug 13, 7:03 PM CDT | FLASH FLOOD | Hill City, KS | STREETS DOWNTOWN HILL CITY ARE FLOODED AND IMPASSABLE. |
| Aug 13, 7:07 PM CDT | FLASH FLOOD | Oakley, KS | STREET FLOODING ONGOING IN OAKLEY. |
| Aug 13, 7:20 PM CDT | FLASH FLOOD | Hill City, KS | HILL CITY SHERIFFS OFFICE REPORTS STREET FLOODING WEST OF HWY 283 NEAR HWY 24. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 353 J/kg
- Mixed-layer CIN
- -226 J/kg
- Mixed-layer LCL
- 1514 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -67 m²/s²
- 0-3 km storm-relative helicity
- -40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
159
WGUS53 KGLD 132332
FFWGLD
KSC063-065-109-137-179-193-140230-
/O.NEW.KGLD.FF.W.0055.190813T2332Z-190814T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
632 PM CDT Tue Aug 13 2019
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Southeastern Thomas County in northwestern Kansas...
Southeastern Norton County in northwestern Kansas...
Eastern Logan County in west central Kansas...
Sheridan County in northwestern Kansas...
Gove County in west central Kansas...
Graham County in northwestern Kansas...
* Until 930 PM CDT.
* At 632 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Oakley, Hill City, Hoxie, Quinter, Grainfield, Grinnell and Gove.
This includes Interstate 70 in Kansas between mile markers 75 and
112.
LAT...LON 3913 9963 3913 10015 3870 10016 3870 10111
3912 10117 3914 10080 3920 10081 3935 10045
3955 10027 3962 9963 3915 9961
$$
JN1 follow-up statement
833
WGUS73 KGLD 140008
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
708 PM CDT Tue Aug 13 2019
KSC137-140017-
/O.CAN.KGLD.FF.W.0055.000000T0000Z-190814T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Norton KS-
708 PM CDT Tue Aug 13 2019
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN NORTON COUNTY IS
CANCELLED...
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 3913 9963 3913 10015 3870 10016 3870 10111
3912 10117 3914 10080 3920 10081 3935 10045
3955 10027 3955 9963 3915 9961
$$
KSC063-065-109-179-193-140230-
/O.CON.KGLD.FF.W.0055.000000T0000Z-190814T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Thomas KS-Logan KS-Sheridan KS-Gove KS-Graham KS-
708 PM CDT Tue Aug 13 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
SOUTHEASTERN THOMAS...EASTERN LOGAN...SOUTHEASTERN SHERIDAN...GOVE
AND GRAHAM COUNTIES...
At 707 PM CDT, emergency management/law enforcement reported heavy
rain due to thunderstorms over Oakley and Hill City. Flash flooding
is ongoing.
Some locations that will experience flooding include...
Oakley, Hill City, Hoxie, Quinter, Grainfield, Grinnell and Gove.
This includes Interstate 70 in Kansas between mile markers 75 and
112.
LAT...LON 3913 9963 3913 10015 3870 10016 3870 10111
3912 10117 3914 10080 3920 10081 3935 10045
3955 10027 3955 9963 3915 9961
$$
JNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 5:51 PM CDT, 41 minutes earlier.
Area forecast discussion, Aug 13, 5:51 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
451 PM MDT Tue Aug 13 2019
.SHORT TERM...(This evening through Wednesday)
Issued at 222 PM MDT Tue Aug 13 2019
Starting off today, SPC upgraded the eastern half of our CWA to
an enhanced risk. As of 1:00 PM storms were starting to develop
along our CWA border with NWS Boulder. Looking at the short term
HRRR, we are seeing consistent runs of supercell development.
Surface dewpoints were in the mid to upper 60s, MLCAPE values up
to 3000 J/kg, deep layer shear around 40kts, with steep mid-level
lapse rates, all this in combination of the dryline's location and
daytime heating will fuel a comfortable severe weather threat.
Prime time of convective development will be from 3 PM MDT to 10
PM MDT. Initially we will see discrete supercells producing large
hail, up to 4 inches, with the threat shifting to winds later in
the evening as storms will grow into clusters and become linear in
nature.
Additionally, as a large portion of the Tri-State area has been
met with several days of rainfall, the bar for potential flash
flooding has been set higher. Went and issued a Flash Flood Watch,
for the entire Tri-State area, as these storms are expecting to
produce a good amount of rain over areas already saturated.
Expecting the counties along the Colorado / Kansas border to be at
the highest risk. Expecting the storms to merge this evening and
move southward dumping 1 to 3 inches on those counties underneath.
Flash Flood Watch is expected to last through midnight MDT.
Highs today will be in the mid 80s, with overnight lows near 60.
There may be some areas of patchy fog, but confidence is low at
this time.
Tomorrow, we will see once again warm surface temperatures, in
the mid to upper 80s, moderate deep-layer shear and instability,
steep lapse rates, prevailing again over our CWA. Our strongest
threats will once again be along the Colorado / Kansas border.
Expecting another round of discrete supercells producing larger
hail and potential tors. Followed again by transitioning to a wind
threat and prevailing through the overnight hours as additional
forcing from a shortwave will aid in sustaining convective
development. Flash flooding will again be a concern for tomorrow.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 222 PM MDT Tue Aug 13 2019
Thursday, we may see a few severe storms. SPC currently has us
under a marginal risk, but that may change greatly depending on
how convection plays out Wednesday along the Kansas / Nebraska
border. Regardless, expecting convective development with peak
afternoon heating and lasting through the evening hours. Guidance
is still quite a bit in disagreement as to what will happen, so
confidence remains low at this time as to extent of impacts to the
Tri-State area.
Friday onward, wide disagreement with model guidance. Went with
the National Blend at this time. Expecting near normal
temperatures with daily thunderstorm chances Friday and Saturday
afternoon. Sunday through Tuesday, very slight chances for
convection and near normal highs and lows through the extended.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 445 PM MDT Tue Aug 13 2019
For KGLD and KMCK vfr conditions expected through the period. KGLD
will see gusty northeast winds for a few hours before becoming
variable from southeast to southwest up to 12kts through the rest
of the period. Could see some fog but confidence not high enough
to include in forecast.
For KMCK generally light and variable winds currently expected
through late morning before establishing a northeast direction
near 10kts in the afternoon.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until midnight MDT /1 AM CDT/ tonight for
KSZ001>004-013>016-027>029-041-042.
CO...Flash Flood Watch until midnight MDT tonight for COZ090>092.
NE...Flash Flood Watch until midnight MDT /1 AM CDT/ tonight for
NEZ079>081.
&&
SHORT TERM...EV
LONG TERM...EV
AVIATION...99Hazardous weather outlook, Aug 13, 1:19 PM CDT, 5 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1219 PM MDT Tue Aug 13 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141830- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1219 PM MDT Tue Aug 13 2019 /119 PM CDT Tue Aug 13 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... NWS Goodland has issued a Tornado Watch until 7 PM MDT / 8 PM CDT for the entire NWS Goodland area. Additionally, NWS Goodland has issued a Flood Watch until 12 AM MDT / 1 AM MDT. There are enhanced/slight risks for severe thunderstorms across much of the Tri-State area this afternoon and evening. Large hail up to baseball size, winds in excess of 60 mph and localized heavy rainfall producing sharply reduced visibilities and the potential for flash flooding will be the primary threats Tuesday from approximately 3 PM MDT (4 PM CDT) through 10 PM MDT (11 PM CDT). A tornado or two cannot be ruled out but is not a primary threat with storms today. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... There is a slight risk for severe thunderstorms across almost the entire Tri-State area Wednesday during the late-afternoon through the overnight hours. The main hazards will be large hail, damaging winds, and localized heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Aug 13, 6:20 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
520 PM MDT Tue Aug 13 2019
COZ092-132345-
Cheyenne County CO-
520 PM MDT Tue Aug 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 545 PM MDT...
At 520 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Cheyenne Wells, moving east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern
Cheyenne County in east central Colorado.
This includes Highway 385 between mile markers 136 and 145.
A Tornado Watch remains in effect until 700 PM MDT for east central
Colorado.
LAT...LON 3874 10241 3887 10205 3862 10205 3861 10236
3862 10237
TIME...MOT...LOC 2320Z 253DEG 27KT 3868 10230
024Local storm report, Aug 13, 6:21 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
521 PM MDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL BETHUNE 39.30N 102.42W
08/13/2019 M5.00 INCH KIT CARSON CO BROADCAST MEDIA
DELAYED REPORT... BROADCAST MEDIA RELAYED A
PICTURE ON TWITTER FROM BETHUNE EARLIER THIS
AFTERNOON APPEARING TO DEPICT A HAIL STONE
AT OR ABOVE 5 INCHES IN DIAMETER. NEEDS TO
BE VERIFIED BUT, IF VERIFIED, THIS WOULD BE
A STATE RECORD HAIL STONE SIZE. TIME
ESTIMATED BASED ON RADAR. DETAILS BE
CORRECTED AT A LATER TIME.
&&
JRPLocal storm report, Aug 13, 6:25 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
525 PM MDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND GST OAKLEY 39.13N 100.85W
08/13/2019 E70 MPH LOGAN KS PUBLIC
ALSO REPORTED NO HAIL, BUT VISIBILITY
GREATLY REDUCED BY STRONG RAINFALL.
&&
JRPLocal storm report, Aug 13, 6:26 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
526 PM MDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM TSTM WND GST MORLAND 39.35N 100.07W
08/13/2019 M55 MPH GRAHAM KS MESONET
&&
JRPSpecial weather statement, Aug 13, 6:26 PM CDT, 6 minutes before
Special Weather Statement National Weather Service Goodland KS 526 PM MDT Tue Aug 13 2019 COZ092-132345- Cheyenne County CO- 526 PM MDT Tue Aug 13 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 545 PM MDT... At 525 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles east of Kit Carson, or 14 miles west of Cheyenne Wells, moving east at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Cheyenne Wells and Firstview. This includes Highway 385 between mile markers 140 and 158. A Tornado Watch remains in effect until 700 PM MDT for east central Colorado. LAT...LON 3863 10266 3880 10272 3894 10235 3868 10225 TIME...MOT...LOC 2325Z 253DEG 27KT 3874 10260 024
Local storm report, Aug 13, 6:31 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
531 PM MDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM TSTM WND GST 1 NE HILL CITY 39.38N 99.83W
08/13/2019 M60 MPH GRAHAM KS AWOS
&&
JRPThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 8:10 AM CDT | Dense Fog Advisory | GLD | Cheyenne, Sherman, Wallace | 2 hr |
| Aug 13, 12:51 PM CDT | Flash Flood Watch | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 9 hr |
| Aug 13, 4:19 PM CDT | Special Weather Statement | GLD | Cheyenne | 26 min |
| Aug 13, 4:21 PM CDT | Special Weather Statement | GLD | Rawlins | 24 min |
| Aug 13, 4:25 PM CDT | Special Weather Statement | GLD | Wallace | 20 min |
| Aug 13, 4:31 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 44 min |
| Aug 13, 4:34 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 41 min |
| Aug 13, 4:42 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 48 min |
| Aug 13, 4:43 PM CDT | Tornado Warning | GLD | Rawlins | 32 min |
| Aug 13, 5:01 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 44 min |
| Aug 13, 5:07 PM CDT | Flash Flood Warning | GLD | Sherman, Wallace | 97 min |
| Aug 13, 5:08 PM CDT | Special Weather Statement | GLD | Greeley | 22 min |
| Aug 13, 5:10 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 50 min |
| Aug 13, 5:13 PM CDT | Flash Flood Warning | GLD | Sherman | 54 min |
| Aug 13, 5:16 PM CDT | Flash Flood Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 2 hr |
| Aug 13, 5:19 PM CDT | Special Weather Statement | GLD | Sherman | 26 min |
| Aug 13, 5:21 PM CDT | Special Weather Statement | GLD | Rawlins | 24 min |
| Aug 13, 5:23 PM CDT | Tornado Warning | GLD | Wallace | 23 min |
| Aug 13, 5:25 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton, Sheridan | 50 min |
| Aug 13, 5:30 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 45 min |
| Aug 13, 5:37 PM CDT | Flash Flood Warning | GLD | Logan, Wallace | 3 hr |
| Aug 13, 5:38 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 52 min |
| Aug 13, 5:41 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 49 min |
| Aug 13, 5:52 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 53 min |
| Aug 13, 5:55 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 65 min |
| Aug 13, 5:58 PM CDT | Flash Flood Warning | GLD | Thomas | 58 min |
| Aug 13, 6:12 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan, Thomas | 48 min |
| Aug 13, 6:42 PM CDT | Flash Flood Warning | GLD | Greeley, Wichita | 3 hr |
| Aug 13, 6:56 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 49 min |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.